Alert archive / New York / Heat Advisories in 2022

Heat Advisory 4, NWS Buffalo, NY

July 24, 20229 counties in New York

NWS Buffalo, NY issued this heat advisory at Jul 24, 2022, 4:02 AM EDT for 9 counties in New York. It took effect at Jul 24, 2022, 1:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2022, 4:02 AM EDT (08:02 UTC)
In effect from
Jul 24, 2022, 1:00 PM EDT
Expired
Jul 24, 2022, 6:59 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS71 KBUF 240802
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
402 AM EDT Sun Jul 24 2022

NYZ001>006-011-013-014-241800-
/O.NEW.KBUF.HT.Y.0004.220724T1700Z-220724T2300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua
402 AM EDT Sun Jul 24 2022

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values in the middle to upper 90s expected.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Livingston, and Ontario counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

JLA
2 follow-up statements
688 
WWUS71 KBUF 241432
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1032 AM EDT Sun Jul 24 2022

NYZ001>006-011-013-014-242245-
/O.CON.KBUF.HT.Y.0004.220724T1700Z-220724T2300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua
1032 AM EDT Sun Jul 24 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values in the mid to upper 90s.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Livingston, and Ontario counties.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

TMA
900 
WWUS71 KBUF 242259
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
659 PM EDT Sun Jul 24 2022

NYZ001>006-011-013-014-250000-
/O.CAN.KBUF.HT.Y.0004.000000T0000Z-220724T2300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Batavia, Geneseo, and Canandaigua
659 PM EDT Sun Jul 24 2022

...HEAT ADVISORY IS CANCELLED...

$$

Thomas

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Jul 24, 2:20 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 24, 2:20 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
220 AM EDT Sun Jul 24 2022

.SYNOPSIS...
Very warm and humid weather will peak today. The risk for showers
and thunderstorms will be with us at times from daybreak today
through tonight with the threat for strong storms and locally heavy
rainfall. Cooler and drier conditions arrive for Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Quiet now, but a look upstream at the regional radar across the
western and central Great Lakes indicate that will be changing in
short order. With just some increasing high clouds rest of tonight,
temps will only drop to the lower 70s across the lake plains with
mid and upper 60s for the higher terrain.

By daybreak a few showers and possible thunderstorms will be
encroaching on western NY. These coming out of the remnants of
current activity exiting southeast lower Michigan. Trends are
downward on this so at this point this does not look to be severe
with just maybe some gusty winds and a brief heavy downpour. Now
appears another batch of showers and storms could follow by mid to
late morning as warm frontal segment and stronger low-level moisture
transport build in from the west. This is a bit of a change from
ongoing forecast, but in the general the pops look fine even with
this change. Eventually the round (or two) of morning convection
will lift east-northeast as weak convectively enhanced wave does so
and this will leave a brief lull for midday into early afternoon.
This is when the heat will maximize. There is certainly uncertainty
in extent of heating due to more convection and debris clouds tied
to it, but with H85 temps pushing 19-20c will not take long for
temps to make run into the upper 80s to around 90 by 1-2 pm. Heat
index values will reach at least the mid 90s along the south shore
of Lake Ontario into the Genesee valley and northern Finger Lakes.

A gusty southwest wind in wake of warm frontal passage off Lake Erie
will likely shadow most of the Niagara Frontier Sunday afternoon
with gusts to 40 mph. However, farther inland there will be pockets
of moderate to strong instability ahead of approaching pre-frontal
through by mid afternoon. Favorable shear profiles will be in place
with a strong mid level jet across the area. This will support
organized convective with the potential for strong to severe storms
with damaging winds and heavy rain the main threats. Supercells
possible in this type of parameter/shear setup and are generally
agreed upon by various high-res guidance (currently prefer look of
FV3 and NSSL WRF with daytime convective trends), so this will need
to be watched this afternoon especially from Southern Tier to
northern Finger Lakes and maybe even as far north as Oswego and
southern Lewis county. SPC has increased Day1 severe risk to an
Enhanced Risk (eg. level 3/5) due in part to this supercell
potential this afternoon.

The main cold front will cross the region early tonight. A band of
showers and thunderstorms will develop upstream along this feature
and start to work into the area late Sunday evening,  then carry
eastward through the overnight hours. There remains model
differences in how strong convection will be. Favorable shear
profiles do remain in place, so there will be an additional risk for
strong to severe storms tonight along with the potential for heavy
rainfall. Possible that given orientation of the bands of showers
and thunderstorms to the front/upper levels, heavy rain could become
bigger concern Southern Tier to Finger Lakes. HREF prob matched means
point to 2-3 inches of rain in this corridor.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A cold front will be exiting to the south and east of the eastern
Great Lakes region Monday morning. The strongest convection will be
well ahead of the frontal boundary however strong surface
convergence and moisture along the front will still pose a risk of a
few showers and an isolated thunderstorm across the western Southern
Tier and Finger Lakes region through mid- morning. Weak cold air
advection will occur through the afternoon while dry air also moves
into the region. Diurnal instability will be low however a cumulus
field will likely develop with enhancement south of Lake Ontario.
This could bring a few showers through the afternoon. Highs will
reach the upper 70s to low 80s.

Surface high pressure will build across the Great Lakes and Ohio
Valley through Tuesday night. Dry and comfortable weather expected.
Lows with fall to the mid 50s Monday night and Tuesday night while
highs reach the upper 70s to low 80s Tuesday with low humidity.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Active weather for a sizable portion of the long term as a mid-level
trough initially over northwestern Ontario Province Wednesday pivots
through the Great Lakes by Friday evening. Wednesday will start off
mainly dry, with increasing cloud cover and chances for some
isolated showers from the west in the afternoon as a ridge of high
pressure slides eastward towards the New England coast. A warm front
tied to the deepening surface low across Ontario will then lift
through the Lower Lakes and New England Wednesday evening into
Thursday morning, with increasing chances of showers and
thunderstorms in tow. Still a good deal of variance among the long
range guidance on the details, but a lack of upper level support
with generally unfavorable diurnal timing of the warm front should
help limit thunderstorm coverage.

The mid-level low will eject northeast from eastern Ontario to
northern Quebec Thursday night and Friday, which will send a cold
front through the region from the west. A pre-frontal trough on
Thursday will maintain chances for showers/thunderstorms throughout
the day. Though the cold front will clear the area by Friday
morning, active weather may persist until the main trough axis
finally swings through the eastern Great Lakes Friday evening.
Surface high pressure building in its wake leaving us with mainly
dry weather for Friday night and Saturday.

Temperatures will be on the warmer side to start the period
Wednesday with mid 80s and increasing humidity. Conditions will
become more comfortable by the end of the week with the passage of
the cold front Friday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR conditions and dry weather through daybreak this morning.

Today, conditions will start to deteriorate around/after daybreak
this morning. A few different rounds of showers and thunderstorms
are expected across the BUF CWA. First round, that is currently
weakening as it tracks towards the area will bring showers with a
few thunderstorms possible around daybreak this morning, for far WNY
mainly at IAG/BUF/JHW, with some brief reductions in VSBY and/or
CIGS possible. Additional showers/storms, some with strong gusty
winds expected from late morning through the early evening across
the area. With afternoon/evening showers/storms reductions down to
IFR at times for CIGS heights and more so VSBYS can be expected with
any heavier/strong showers/storms.

Tonight, heavy/strong shower/storm potential continues into tonight
with continued reductions to CIGS and VSBYS expected. With more
widespread shower potential, CIGS expected to be lower than earlier
in the day w/convection. Again IFR possible for both CIGS and VSBYS,
especially over the higher spots, including JHW.

Outlook...

Monday...Brief reductions to MVFR in the morning. Otherwise, mainly
VFR.
Tuesday...Mainly VFR.
Wednesday...VFR but with a chance of showers and thunderstorms
in the afternoon.
Thursday...Restrictions possible with showers and thunderstorms
likely.

&&

.MARINE...
Winds light through daybreak. Southwest winds freshen enough to
result in Small Craft Advisory levels mid morning through this
afternoon on Lake Erie, and possibly for the Buffalo Harbor as well.
West-southwest winds could meet Small Craft advisory tonight on Lake
Ontario as well.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...HSK
LONG TERM...PP
AVIATION...SW
MARINE...JLA
Hazardous weather outlook, Jul 23, 8:50 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
850 PM EDT Sat Jul 23 2022

NYZ007-008-010>012-019>021-085-242200-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
850 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday night. Damaging winds and heavy rainfall are the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-242200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
850 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values may reach 95 to 100 on Sunday. The greatest chance
for this will be in the Genesee valley and across the lake plains
east of Rochester.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday night. Damaging winds and heavy rainfall are the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-242200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
850 PM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday evening. Isolated damaging winds and heavy rainfall
are the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:09 AM EDTSmall Craft AdvisoryBUF24 hr
Jul 24, 8:33 AM EDTSpecial Marine WarningBUF57 min
Jul 24, 9:02 AM EDTSpecial Weather StatementBUFErie58 min
Jul 24, 2:42 PM EDTSpecial Weather StatementBUFAllegany48 min
Jul 24, 3:26 PM EDTSpecial Weather StatementBUFAllegany34 min
Jul 24, 3:43 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming62 min
Jul 24, 4:36 PM EDTSpecial Weather StatementBUFOntario39 min
Jul 24, 5:52 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie38 min
Jul 24, 6:29 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming46 min
Jul 24, 6:42 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua48 min
Jul 24, 7:34 PM EDTSpecial Weather StatementBUFLivingston26 min

Nearby

Heat Advisories in New York, 2022Every heat advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.